MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Date of event: event occurred sometime in (b)(6) 2021.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported an unknown patient required placement of a retracta detachable embolization coil for splenic artery embolization.During the procedure, despite several attempts, the coil would not detach from the delivery wire.The device was removed and the coil was observed to be undamaged.The operator did not replace the device because with "abuse of artery," the artery was successfully closed.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Event or Problem Description
The physician used humeral access after femoral access was not successful.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown, or unavailable.Investigation ¿ evaluation : a representative from polyclinique du parc rambot in france informed cook of an incident involving a retracta detachable embolization coil.Sometime during (b)(6) 2021, during a splenic artery embolization procedure, the coil failed to release after several attempts.The doctor removed the delivery wire from the patient and there was no damage to the coil.The doctor did not use anything else to finish the procedure because the artery was already closed.A selective catheter 5fr multipurpose from terumo medical was used during the procedure.No unintended section of the device remained inside the patient¿s body, the patient did not require additional procedures due to this occurrence and there have been no adverse effects to the patient due to this occurrence.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, and quality control inspections of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The risks associated with these devices are acceptable when weighed against the benefits.A review of the device history record (dhr) was also conducted as a part of the investigation to check for failure related nonconformances and additional complaints.The dhr for the complaint lot and related subassembly lots record no nonconformances.A complaint database search was completed on the complaint lot and no additional complaints were found.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no non-conformances and no additional complaints from the same lot, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The product¿s instructions for use provides the following information to the user related to the reported failure mode: warnings: ¿the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter.¿.Precautions: ¿prior to introduction of the embolization coil, flush the angiographic catheter with saline.¿.Product recommendations: ¿the following catheters are recommended for use with retracta detachable embolization coils: hnb(r)4.0-35, hnb(r)5.0-35, hnb(r)5.0-38, scbr-5.0-38, scbr-4.0-38.¿.Instructions for use: ¿ under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length.".¿ if the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until the coil detachment can be either felt or visualized under fluoroscopy.¿.Findings of this investigation revealed no evidence to suggest the device was manufactured out of specification.It is possible that the failure could have occurred due to improper handling of the device during deployment, difficult patient anatomy, inadequate product planning (sizing) or preparation for use.It is also possible that the junction was outside of the tip of the catheter during deployment.Without the support and stability of the catheter tip, it is difficult to release the coil.Keeping the junction just inside the catheter tip during release is stated in the ifu.Based on the information provided, no returned product, and the results of the investigation, the cause was traced to a component failure without a manufacturing or design deficiency.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11250236
Report Number1820334-2021-00200
Device Sequence Number19734593
Product Code KRD
UDI-Device Identifier10827002341897
UDI-Public(01)10827002341897(17)240912(10)9992230
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K151676
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/12/2024
Device Model NumberN/A
Device Catalogue NumberMWCER-35-7-8
Device Lot Number9992230
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/20/2021
Supplement Date Received by Manufacturer02/09/2021
03/28/2021
Initial Report FDA Received Date01/29/2021
Supplement Report FDA Received Date02/16/2021
03/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK NESTER COIL (S); TERUMO SELECTIVE 5FR MULTIPURPOSE CATHETER